Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Tallahassee, FL

May 9, 2006Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 9, 2006, 7:48 PM CDT for Coffee County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2006, 7:48 PM CDT (00:48 UTC)
Expired
May 9, 2006, 8:30 PM CDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Coffee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 100049
SVRTAE
ALC031-100130-
/O.NEW.KTAE.SV.W.0124.060510T0048Z-060510T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
848 PM EDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 830 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 22 MILES 
  WEST OF NEW BROCKTON...OR ABOUT 12 MILES EAST OF ANDALUSIA...AND MOVING 
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF NEW BROCKTON BY 830 PM CDT...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8833 TO REPORT SEVERE WEATHER.

LAT...LON 3139 8591 3134 8590 3133 8589 3124 8589
      3123 8587 3123 8619 3137 8619

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:03 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, May 9, 1:03 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
203 PM EDT TUE MAY 9 2006

.SYNOPSIS...PERSISTENT BOUNDARY STILL LYING OVER THE AREA TODAY...
EVIDENCED BY WINDS AND TIGHT TEMP GRADIENT (69 DEGREES AT ABY AND
81 DEGREES AT TLH AT 1PM). LOW CLOUD COVER REMAINS OVER MOST OF OUR
NORTHERN GA COUNTIES AS WELL...HELPING TO KEEP TEMPS DOWN. SHRA
JUST NOW BEGINNING TO MOVE INTO OUR EXTREME WESTERN COUNTIES.
SVR TS WATCHES HAVE BEEN ISSUED TO OUR WEST FOR CONVECTION IN MS
DOWN THROUGH SOUTHERN AL. THIS IS ALONG THE STALLED BOUNDARY AND
AHEAD OF A SHORTWAVE NOW IN SE LA/S MS.

&&

.SHORT TERM...GFS DID WELL TODAY WITH THE CONVECTION TO OUR WEST AND
HAVE LEANED MORE TOWARDS ITS OVERNIGHT SOLUTION FOR POPS TONIGHT.
LOOKS LIKE WE WILL SEE THESE STORMS CONTINUE TO MOVE INTO OUR
WESTERN ZONES THIS AFTN AND EVNG...WITH SOME HAVING THE POSSIBILITY
OF BEING SVR. LOOKS LIKE HAIL AND DAMAGING WINDS WILL AGAIN BE THE
THREAT. WILL INCLUDE THIS WORDING IN THE ZONES. WITH LOSS OF
DAYTIME HEATING...WE SHOULD SEE THIS AREA DIMINISH AFTER SUNSET
ALTHOUGH WELL SEE ONGOING CONVECTION ACROSS THE CNTRL PORTION OF
THE CWA AS THE S/W MOVES THROUGH. BY MORNING...A FEW SHRA MAY
REMAIN OVER THE AREA. CHANCE POPS IN THE FCST AGAIN TOMORROW
ALTHOUGH TS DVLPT WILL BE LIMITED. LIS ARE ONLY -1 TO -4 AND CAPES
STAY BELOW 1500 J/KG.

FRONT APPROACHES OUR NW ZONES THURS MORNING AND FOR NOW...WILL ONLY
GO WITH MID-RANGE CHANCE POPS WITH THE ACTUAL FRONT ITSELF. MAY SEE
A FEW SVR STORMS THURS MORNING HOWEVER WITH LIS AROUND -8 AND
CAPES ABOVE 2500 J/KG. WILL CONTINUE TO MONITOR.

.LONG TERM...(FRIDAY THROUGH TUESDAY)...
FRONT PUSHES SOUTH OF AREA LATE THURS-EARLY FRI. IN ITS WAKE... LONG
TERM MODELS AGREE WITH SIGNIFICANT DRYING AND BIT COOLER AS WEAK
HIGH PRES RIDGE BUILDS MAINLY OVER FL AND SRN GA. TEMPS WILL BE AT
OR SLIGHTLY BELOW NORMAL DURING FRI-SUN. AS HIGH BEGINS TO DRIFT
EAST ON MONDAY WELL AHEAD OF NEXT MID-CONUS DEVELOPING SYSTEM...
TEMPS BEGIN TO EDGE BACK UP. THE NEXT FRONTAL BOUNDARY IS FORECAST
TO SETTLE INTO THE DEEP SOUTH SUNDAY AND STALLS WELL NW OF THE AREA
ON MONDAY

&&

.MARINE...WINDS WILL REMAIN 10-15KTS FROM THE SE OVERNIGHT...
SHIFTING MORE TO THE SW BY MORNING...THEN BEGIN TO PICK UP EARLY
THURS MORNING AHEAD OF THE FRONT. THURS NIGHT THROUGH FRI MORNING
THEY WILL SHIFT TO THE NORTH BUT SHOULD REMAIN BELOW ADVISORY
CRITERIA THROUGHOUT THE WEEK. COULD GET INTO CAUTION RANGE AROUND
FRONTAL PASSAGE TIME HOWEVER.

&&

.FIRE WEATHER...BEHIND THE FRONT ON FRIDAY WE COULD SEE RELATIVE
HUMIDITIES DROP BELOW 35 PERCENT. TOO EARLY FOR A WATCH RIGHT NOW
HOWEVER.

&&

.AVIATION...A EAST WEST STATIONARY FRONT REMAINS ACROSS NORTH
FLORIDA. NORTH OF THE FRONT...STRATUS HAS PERSISTED AROUND THE ABY
AREA. THE CHANCE FOR SHRA AND TSRA REMAIN GOOD THIS AFTERNOON...
HIGHER CHANCES IN SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE
DECREASING SLIGHTLY AS YOU GO EAST INTO THE FLORIDA BIG BEND. LOW
CIGS AND FOG CAN BE EXPECTED AGAIN ON WEDNESDAY MORNING ALTHOUGH THE
BOUNDARY SHOULD BEGIN TO MOVE NORTH OVERNIGHT AND THIS WILL HELP
CLOUDS BREAK UP A BIT QUICKER IN THE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  66 88 69 87 / 30 40 30 50
PANAMA CITY  69 82 71 82 / 40 40 30 40
DOTHAN       67 84 67 82 / 50 40 40 40
ALBANY       65 85 67 82 / 40 40 40 50
VALDOSTA     66 86 67 85 / 30 40 30 50
CROSS CITY   66 87 69 86 / 20 30 30 50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

LONG TERM...BLOCK
AVIATION...WATSON
REST OF DISCUSSION...MCNATT
Hazardous weather outlook, May 9, 2:11 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT TUE MAY 9 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-101915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
211 PM CDT TUE MAY 9 2006 /311 PM EDT TUE MAY 9 2006/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
WITH A STATIONARY BOUNDARY STILL LYING ACROSS NORTHERN FLORIDA AND
AN UPPER LEVEL SYSTEM MOVING OVERHEAD...SHOWERS AND THUNDERSTORMS
ARE AGAIN EXPECTED THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS...ESPECIALLY IN SOUTHEAST ALABAMA AND THE EASTERN FLORIDA
PANHANDLE...MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. ALL
INTERESTS SHOULD REMAIN ALERT FOR ANY WATCHES AND WARNINGS THAT
MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
WEDNESDAY MORNING WILL SEE A BRIEF BREAK IN THE SHOWERS AND
THUNDERSTORMS...THEN MORE ARE EXPECTED TO DEVELOP IN THE
AFTERNOON AND EVENING. A FRONT WILL APPROACH THE AREA WEDNESDAY
EVENING...INCREASING ACTIVITY FROM WEST TO EAST WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING. A FEW OF THESE STORMS MAY BE
SEVERE OVERNIGHT WEDNESDAY THROUGH EARLY THURSDAY MORNING. BY
THURSDAY AFTERNOON...DRIER AIR WILL MOVE IN BEHIND THE FRONT AND
LITTLE TO NO RAIN CHANCES ARE EXPECTED FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
WITH A SLIGHT CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING...SPOTTERS SHOULD REMAIN ALERT FOR ANY WATCHES OR WARNINGS
THAT MAY BE ISSUED. SPOTTER ACTIVATION MAY ALSO BE REQUESTED EARLY
THURSDAY MORNING AS WELL.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

MCNATT

In the hours before

Local storm report, May 9, 5:08 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
608 PM EDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             N MADISON               30.47N 83.42W
05/08/2006  E0.88 INCH       MADISON            FL   EMERGENCY MNGR

            NICKLE SIZED HAIL NORTH OF MADISON ON SR 591

0455 PM     HAIL             SW BAINBRIDGE           30.91N 84.58W
05/08/2006  E1.00 INCH       DECATUR            GA   LAW ENFORCEMENT

            HAIL REPORTED IN THREE LOCATIONS IN BAINBRIDGE INCLUDING
            SW BAINBRIDGE...CONGER STREET...AND BETHEL ROAD.

0504 PM     HAIL             GREENSBORO              30.57N 84.74W
05/08/2006  E0.75 INCH       GADSDEN            FL   BROADCAST MEDIA

            HAIL REPORTED BY WCTV.

0521 PM     HAIL             E TALLAHASSEE           30.44N 84.28W
05/08/2006  E0.88 INCH       LEON               FL   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZE HAIL AT INTERSECTION OF
            CAPITAL CIRCLE NE AND MAHAN DRIVE.

0530 PM     HAIL             E TALLAHASSEE           30.44N 84.28W
05/08/2006  E0.88 INCH       LEON               FL   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZE HAIL AT THE INTERSECTION OF
            CAPITAL CIRCLE NE AND MAHAN DRIVE.

0535 PM     HAIL             E TALLAHASSEE           30.44N 84.28W
05/08/2006  E0.50 INCH       LEON               FL   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL ON CAPITAL CIRCLE.

0537 PM     TSTM WND DMG     E TALLAHASSEE           30.44N 84.28W
05/08/2006                   LEON               FL   TRAINED SPOTTER

            SPOTTER REPORTED POWER LINES DOWN OFF CENTERVILLE ROAD.

0549 PM     HAIL             MONTICELLO              30.54N 83.87W
05/08/2006  E0.75 INCH       JEFFERSON          FL   BROADCAST MEDIA

            WCTV REPORTED PENNY SIZE HAIL IN MONTICELLO.

0550 PM     HAIL             SE TALLAHASSEE          30.44N 84.28W
05/08/2006  E0.88 INCH       LEON               FL   TRAINED SPOTTER

            SPOTTER REPORTED NICKLE SIZE HAIL AND POWER LINES DOWN ON
            WW KELLY ROAD 5 MILES EAST OF HWY 27 NEAR THE
            INTERSECTION OF OLD PLANK ROAD AND TRAM ROAD.

0555 PM     HAIL             LEE                     30.42N 83.30W
05/08/2006  E0.75 INCH       MADISON            FL   TRAINED SPOTTER

            A SPOTTER REPORTED PENNY SIZED HAIL NEAR LEE.

1035 PM     HAIL             5 S SNEADS              30.64N 84.92W
05/08/2006  E0.88 INCH       JACKSON            FL   NWS EMPLOYEE

            OFF-DUTY FORECASTER REPORTED NICKEL SIZE HAIL NEAR THE
            SNEADS EXIT ON I-10

1144 PM     HAIL             3 E DOWNTOWN DOTHAN     31.22N 85.34W
05/08/2006  E0.88 INCH       HOUSTON            AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED 3 MILES EAST OF DOTHAN ON HWY
            52

1205 AM     HAIL             DOWNTOWN DOTHAN         31.22N 85.39W
05/09/2006  E0.88 INCH       HOUSTON            AL   TRAINED SPOTTER

            SPOTTER REPORTED NICKLE SIZE HAIL IN DOTHAN.

1253 AM     TSTM WND GST     PANAMA CITY             30.17N 85.67W
05/09/2006  M70.00 MPH       BAY                FL   ASOS

            PFN ASOS REPORTED PEAK WIND GUST OF 61KTS/70MPH.

0110 AM     WATER SPOUT      PANAMA CITY             30.17N 85.67W
05/09/2006                   BAY                FL   PUBLIC

            MOTEL OWNER ON HWY 98 SITED WATERSPOUT MOVING
            ONSHORE...REPORTED DAMAGE TO MOTEL.

0230 AM     WATER SPOUT      5 E APALACHICOLA        29.72N 84.91W
05/09/2006                   GMZ755             FL   LAW ENFORCEMENT

            SHERIFF REPORTED SEEING WATERSPOUT WHEN ON HWY 98 BRIDGE

0230 AM     HAIL             5 E APALACHICOLA        29.72N 84.91W
05/09/2006  E0.88 INCH       GMZ755             FL   LAW ENFORCEMENT

            SHERIFF REPORTED NICKEL SIZE HAIL ON HWY 98 BRIDGE

&&

WOOL
Special weather statement, May 9, 6:10 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
710 PM EDT TUE MAY 9 2006

ALZ065-066-100015-
COFFEE-DALE-
710 PM EDT TUE MAY 9 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN COFFEE AND
NORTHERN DALE COUNTIES...

* UNTIL 715 PM CDT

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF ARITON...OR 16 MILES SOUTH OF
TROY...MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  ARITON BY 625 PM CDT
  SKIPPERVILLE BY 640 PM CDT.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

18-WOOL
Special weather statement, May 9, 6:58 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
758 PM EDT TUE MAY 9 2006

ALZ066-067-069-GAZ142-100100-
DALE-EARLY-HENRY-HOUSTON-
758 PM EDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALE...EARLY...HENRY AND
HOUSTON COUNTIES...

* UNTIL 900 PM EDT (800 PM CDT)

AT 749 PM EDT (649 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
EAST OF ARITON TO WEBB TO 10 MILES SOUTH OF COLUMBIA...OR ALONG A
LINE EXTENDING FROM 8 MILES NORTH OF OZARK TO 6 MILES SOUTHEAST OF
HEADLAND TO 13 MILES NORTHWEST OF DONALSONVILLE...MOVING EAST AT 25
MPH.

THESE STORMS WILL BE NEAR...
  COLUMBIA BY 810 PM EDT (710 PM CDT).
  ABBEVILLE BY 825 PM EDT (725 PM CDT).

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

18-WOOL

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.